By Saskia from Devon, UK
Cervarix changed my life: now I would never be able to manage the sort of day I took in my stride as a thirteen year old. I can’t even remember what a day with energy feels like.
Before receiving the HPV vaccine at 14, I was an active, mostly healthy child. As we lived some distance away from my school, I had fairly long days: I would leave the house at 7.30 am and return at 5.30 pm, but always came back with lots of energy. I enjoyed walking, swimming, horseback riding etc. after school. No matter how long my day was, I certainly never experienced the complete exhaustion I felt after the Cervarix vaccine.
The difference in energy was particularly noticeable because it happened immediately. The day I got the first HPV vaccination Cervarix, on the 28th September 2009, I came home feeling sick and incredibly tired and had to go straight to bed. The next day at school was a struggle because I felt nauseous and so low on energy, and once again I ‘crashed’ when I got home and had to go straight to sleep.
This happened every day for a week or so. My mum rang up the local health service to talk to them, but they said this wasn’t a possible side effect of the vaccine and there was no way of registering any side effects.
Eventually mum managed to get through to a central line where she could register the nausea and fatigue I was experiencing. They also told her it wasn’t a known side effect of Cervarix and claimed there was no connection.
The same symptoms happened after the other two injections of Cervarix (on 13th November 2009 and 24th April 2010) but each time it got worse. After the second vaccination I experienced the same sickness and exhaustion but it lasted for a fortnight.
After the third vaccination I honestly don’t think life was ever really ‘normal’ again. The fatigue became more and more constant. I struggled with low energy levels at school, would fall asleep at lunchtime and on the way home and often had to go to bed as soon as I got back.
The constant exhaustion became very limiting. I had to stop swimming which I had done at a competitive level and greatly enjoyed. I also had to turn down a World Challenge Trip to Kenya despite having started fundraising because I realized I simply would not have the energy to walk each day. My fatigue now is sometimes completely debilitating and I spend much of my time in bed. I have become used to having to turn opportunities down because of it.
Not long after the third injection, the chest pain started. The first time it happened I was in a class at school and suddenly got a crushing pressure and pain on my left side. I felt faint and dizzy and was in so much pain I could barely talk.
I ended up going to a local A&E where they did an ECG and found that I had a very fast and slightly abnormal heart-rate accompanying the pain and so I was transferred by ambulance to Torbay Hospital. The pain eventually subsided and further ECGs came back normal and so I was discharged.
This was the start of an incredibly scary and difficult journey to getting diagnosed. I have experienced debilitating, severe and intermittent chest pain ever since. It has taken years and lots of time and energy to get a diagnosis.
The sickness and nausea is also something which started with the vaccine and has never really gone away. I spend most of the day feeling very queasy, sometimes to the point that I cannot eat anything. Despite trying many different anti-nausea medicines, I have yet to find one that works. I also started getting dizzy and fainting, particularly on standing or exertion, which has been very unpleasant and scary. Recently, my fainting has become significantly worse and now happens almost daily which is frightening and dangerous, and has led to several concussions.
Along with the horrible, debilitating symptoms of fatigue, nausea, chest pain, dizziness, fainting and gastrointestinal issues which are all linked, has come the struggle to get a diagnosis and adequate medical support.
I have been in and out of doctors’ appointments and hospitals since I was thirteen. There have been countless blood tests, ECGs and scans. Both my parents and I have had to spend so much time and energy researching and pushing for some help.
Despite the severity of my symptoms, they were initially dismissed as anxiety, then food intolerances, and later, because nothing was structurally wrong with my heart, the medical support became virtually non-existent and I was even told it was all in my head. One example of this treatment is when I went to a GP to ask for something to help with my frequent vomiting and was instead given the name of a book about ‘psychosomatic illness’. I can’t begin to describe how painful that is.
It was 4 years after my symptoms had started that I was finally put on a week-long heart monitor. This monitor picked up severe spikes in my heart rate. It showed times when my heart rate was quickly accelerating from 70 bpm to 180 bpm. These ‘spikes’ coincided with when I was experiencing chest pain or fainting. I was given a probable diagnosis of Postural Orthostatic Tachycardia Syndrome (POTS) which has since been confirmed by a specialist in Derriford Hospital following further testing.
I am now nineteen years old and despite finally being on various medication to help manage my symptoms, I am severely limited by my ill-health. I have no energy and often had to miss lectures, supervisions, social events and various opportunities because I am either too fatigued, too faint, or in too much pain to participate. Recently my ill-health has forced me into the incredibly difficult decision to drop out of my second year at Cambridge University, because studying has become impossible.
I have gone from enjoying exercise and loving long walks on the moors to sometimes fainting after a short flight of stairs, being reliant on taxis, and having to spend much of my time in bed.
I have gone from being a normal teenager to a disabled one, and it seems to have all been triggered by the vaccine.
Since the Cervarix injections and since developing POTS I have lost count of how many times I have been in hospital, experienced severe chest pain, fainted, missed important opportunities, and been sick.
In fact, I have actually forgotten what having a healthy day feels like as I am never symptom-free anymore.